Minh’s Ketamine Article

Ketamine sedation is effective and safe in agitated patients with a psychiatric illness in the aeromedical setting and does not lead to worsening agitation in the subsequent 72-h period. (Emerg Med J 2012;29:335)

You finished the 'cast,
Now get CME credit

Already an EMCrit CME Subscriber?
Click Here to Get CME Credit for the Episode


Not a subcriber yet? Why the heck not?
By subscribing, you can...

  • Get CME hours
  • Support the show
  • Write it off on your taxes or get reimbursed by your department

Sign Up Today!

.

Subscribe Now

If you enjoyed this post, you will almost certainly enjoy our others. Subscribe to our email list to keep informed on all of the ED Critical Care goodness.

This Post was by , published 2 years ago. We never spam; we hate spammers! Spammers probably work for the Joint Commission.

Comments

  1. Minh Le Cong says:

    Thanks Scott for the shout out and interest in the article and research. Around my base, there is a dry joke that its not called ketamine, its called ketaMinh.

    This all began for me a few years ago, when I followed a blog discussion on another site in regard how to manage combative or agitated patients during air medical transport. Lets say a significant proportion of responses indictated a zero tolerance approach to this situation. This is common theme when I have travelled to other countries and communicated with colleagues about this issue. I thought there must be a better way, some compromise to the situation where patients were and are getting intubated purely for combativeness in the prehospital or air medical transport setting,
    My journey led me to dialogue with psychiatrists and our local ED staff. The result is the paper you have cited. We are conducting a three year prospective review right now. This protocol is now formalised and the way we do these retrievals is now routine. ED and psychiatrists have had positive feedback as things have progressed. Our intubation numbers for this patient group have dramatically reduced. Ketamine is not perfect but it is forgiving. Those of us who have a lot of experience with it understand this. In Air Med J last month there was the first case report of laryngospasm as a result of ketamine restraint. My wife had a similar case during a recent retrieval as well albeit, very mild and self limited,. I used to use midazolam with ketamine for chemical restraint but now use droperidol extensively with the ketamine. It provides a very even sedation. My practice now is based around infusion of ketamine as this leads to the most even level of sedation and is much safer.

  2. andyb says:

    what do you do for the VERY AGITATED patient in DT’s and you are unable to get an IV and they are trying to bite the anything and everyone in sight?

  3. Minh Le Cong says:

    Hi Andy
    thanks for the question.This is of course a medical emergency and rapid control should be the goal.
    IMI is my preferred route in this case, but I have had some paramedics report success with intranasal albeit I would be wary of getting bitten!
    Personally I would setup for full RSI, then give IMI ketamine at 4mg/kg if you are a ketamine novice. For the experienced, 6-8mg/kg, will get you a decent level of dissociative anaesthesia and lAst a bit longer. At the higher doses you have to be prepared for greater risk of vomiting and more airway secretions..in other words be ready to control the airway with full RSI if need be. But dont worry,I have had one resident I taught who went to work in a field hospital in Sudan and he reported two accidental cases of children receiving 20-30mg/kg IMI ketamine with prolonged sedation but no other adverse effects… I can only assume they were small young children who got adult type doses..for example 200 mg ketamine for a 10kg child.

    Once they dissociate which can take up to five minutes for full effect, get your IV access and decide if you can keep them adequately sedated or if you need to control the airway and ventilation and proceed with full RSI. If you decide to not RSI them then I usually in the hospital ED setting, give adjunctive midazolam or lorazepam to maintain the sedation and minimise emergence delirium.
    I have of late been using more droperidol instead of midazolam to follow on from the ketamine. If you dont want to use ketamine for whatever reason, my next choice is droperidol. midazolam is okay but you need to be prepared to control the airway and ventilate more with it…it also can be unpredictable in the alcohol abuse patient..my career record is 65mg midazolam in 30minutes on an agitated alcoholic patient with no noticeable effect..he got RSI with propofol in the end..this was before I discovered the use of ketamine for agitation control.

    If you are concerned about the sympathomimetic effects of ketamine in patients already in a hypersympathetic state , please read this case report from Hennepin County Emergency dept
    http://www.ncbi.nlm.nih.gov/pubmed/16036834
    I have not had to treat an elevated BP or HR from ketamine administration in these emergency cases

    Now nothing is perfect and as I have reported previously there have been cases of laryngospasm with ketamine so be prepared..which is why I get setup for full RSI as prep.

  4. sean sue says:

    combative 275 pound muscle guy . sats 82%. fighting us. ? cardiogenic shock vs pe. How do you take him down. 8 people holding him. Can’t get an iv. Needs intubation. 3mg/kg ketamine im. Still fighting us. Your thoughts?

Speak Your Mind (Along with your name, job, and affiliation)